Pregunta 97. Que interacción medicamentosa produce este cuadro clínico?

 

Your answer Was Correct
NEXT QUESTION
NEUROSAE 2018 ANNUAL MEETING EDITION (VOLUME 10, ISSUE 3)
QUESTION 97 OF 100

97.
A 74-year-old woman with a history of Alzheimer’s dementia and depression presents with a 3-day history of increasing agitation, confusion, low-grade fever, and jerking of the extremities and facial muscles. Examination reveals tachycardia, a low-grade fever, confusion, and occasional spontaneous myoclonic jerks in her arms. Family members deny any change in medical history or recent infection or trauma. The patient has taken stable doses of donepezil and citalopram for several years but the family does report he was prescribed a new pain medication 1 week ago. This drug is implicated in his current presentation. Which of the following medications is most likely associated with these symptoms?

A. Acetaminophen
B. Duloxetine
C. Pregabalin
D. Tramadol **
E. Corticosteroid
** = Your answer
Use of multiple medications with selective serotonin reuptake inhibitors (SSRI) increases levels of serotonin and eventually results in serotonin syndrome. The clinical presentation includes headache, nausea, vomiting, fluctuating heart rate and blood pressure, confusion, twitching, tremors, fever, and in severe cases, seizures and loss of consciousness. When taken together, citalopram, which is an SSRI antidepressant, and tramadol can increase serotonin levels, especially in elderly patients. Duloxetine, venlafaxine, desvenlafaxine, MAO inhibitors, buspirone, trazodone, and metoclopramide also should be avoided. Phenelzine and tranylcypromine are exceptions and should not be combined with any serotonergic medications. Diagnosis is confirmed based on history and clinical examination. Management focuses on symptom relief and supportive therapy such as hydration and anticonvulsant for seizures, with close monitoring in the ICU recommended initially.
References
* Gareri P, De Fazio P, Manfredi VG, et al. Use and safety of antipsychotics in behavioral disorders in elderly people with dementia. J Clin Psychopharmacol. 2014 Feb;34(1):109-123.
* Evans R. The FDA alert on serotonin syndrome with combined use of SSRIs or SNRIs and triptans: an analysis of the 29 case reports. MedGenMed. 2007 Sep 5;9(3):48.

Deja una respuesta

Tu dirección de correo electrónico no será publicada. Los campos obligatorios están marcados con *